Latebreakers: ISMP issues insulin/heparin alert

May 21, 2007

ISMP has reported that New Jersey's Department of Health & Senior Services recently received a report of a premature infant in a neonatal ICU receiving a bag of total parenteral nutrition (TPN) that contained insulin instead of heparin.

ISMP has reported that New Jersey's Department of Health & Senior Services recently received a report of a premature infant in a neonatal ICU receiving a bag of total parenteral nutrition (TPN) that contained insulin instead of heparin. The long-term impact on the neonate has yet to be determined. The hospital receives its TPN from a contracted national vendor and an investigation into the event is under way. The department has issued a safety alert to state hospitals. ISMP has received multiple reports of mix-ups between heparin and insulin. For instance, insulin has been added to infant TPN solutions in two other states, each with a fatal outcome.